Topic: Weight gain, fatigue

I wasn't sure if I should place this under "nutrition" or "side effets" - or maybe both. I started gem/cis treatment in January 2010 and just had my 34th one. When I started chemo I weighed 175 and wore a 36 pants. (I'm 61, 6' tall). I've gained 30 pounds since starting chemo and gone to a snug 40 in pants. I don't want to blimp up further!

My appetite has remained normal (not a hinit of nausea) but I'm borderline anemic most of the time. So, I eat a fiarly normal diet, put on weight, but don't have the energy to excercise and burn off some calories.

Any suggestions on how to lose some of this weight?

Re: Weight gain, fatigue

I've walked the same path - gaining weight on gem/cis.  At only 5'2" and already 20 pounds more than I use to be when younger, 20 pounds is a lot for me. 

Since losing weight is one of the things that go along with bile duct cancer, my family was pleased with every pound I gained.  My oncologist told me to blame it on him as he put me on steroids 4 days a week during my chemo weeks.  I hope you have the same support.  Doesn't make it a whole lot easier, but it sure would be a whole lot harder if that support wasn't there.

God bless.
Take care

Kathy

Re: Weight gain, fatigue

Tom
It's got to be the steroids.   I put on a ton of weight when I was on chemotherapy (with steroids) but it fell off afterwards and I was soon back to normal.

Gerry

Re: Weight gain, fatigue

Tom,
I am just finishing up chemo. Gem/Cis combo. I have gained 20 pounds since starting. It has been the hardest thing for me. I can handle the cancer, but the weight gain has just pissed me off. I am hoping that with finishing up chemo and being able to work out again I will be able to drop the weight. I have lots of support and people tell me that it will get better after I am done with chemo. Good luck to you.
Shari

Re: Weight gain, fatigue

Thanks for the advice and support. I am going to talk with my oncologist to see if the steroids are absolutely needed. If so, that's the way it is. No one has given me negative feedback, but I hate the pear shape I see in the mirror. I know I'll never be a junior petite, but I don't like the pregnant look at all. Good to hear that the process (not pregnancy!) is reversible if I get off the steroids. Thank you.

Re: Weight gain, fatigue

I'm in Stage IV, inoperable, with metastasis in lymph nodes and have not lost an oz.  I am not getting the Cis/Gem that was suggested.  I am glad that I refused treatment. There is no substantial evidence that Cis/Gem prolong QUALITY of life.  I would not be happy with a weight gain.  I am already going through enough emotional battles! Hair loss is also a possible side effect.  Some times we just have to let go.

7 (edited by PCL1029 Sat, 07 Sep 2013 09:27:20)

Re: Weight gain, fatigue

Hi, Pat ,
You are a strong and determined woman that can make such a difficult decision of  choosing  NO treatment. I am a patient of this disease too, I fully understand  ,as a patient myself, what all those thoughts going through my mind night after night trying to make choices of when to treat with what and when not to treat with that; I am sure the same apply to you when making such a  hard decision.But I always thank our LORD giving me choices rather than none.
On the other hand, I hope ,besides chemotherapy consultation with  University of Chicago, have you asked them to review your case by the multidisciplinary team that beside chemotherapy, involved interventional radiologist (IR) to look at your case? Or can you try one more time and select a big hospital or Northwestern university in Chicago to get a 2nd opinion on IR.
The reason I say that is,IR treatment(RFA,microwave ablation,chemoembo and radioembolization ,nanoknife) are relatively new,save  and easy to take and much  less side effects to have. I did microwave ablation ,cryoablation and PEI for liver mass and Lymph Node and experience no side effects afterwards. Even adverse reaction(side effects)  is different from patient to patient, but IR procedures are among the easier and most tolerable procedures.I suggest you take a look into IR to see what IR treatments can help you.
I am talking about IR and NOT  SBRT or IMRT or other forms of internal or external radiation treatment; those radiation treatment do have side effects that I don't want you or me to have.
My point is that if you exhaust all treatment options and not just chemotherapy; then you will at peace with yourself and your love ones when the final decision are made; may be you have done so but I did not notice you had mentioned on all your previous messages. From a patient like me to a patient like you, I admire your courage and wisdom in handling your disease.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.